Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 44, NWS Austin/San Antonio, TX

July 29, 2005Burnet County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 29, 2005, 6:05 PM CDT for Burnet County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 6:05 PM CDT (23:05 UTC)
Expired
Jul 29, 2005, 8:00 PM CDT
In force
115 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Burnet County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 292306
FFWEWX
TXC053-300100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BURNET

* UNTIL 800 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

DOPPLER RADAR AND GROUND REPORTS SUGGEST THAT 2 TO 3 INCHES HAVE 
FALLEN OVER NORTHWESTERN BURNET COUNTY MAINLY WEST OF HIGHWAY 281.
THUNDERSTORMS ARE CONTINUING TO DEVELOP AND MOVE NORTH OVER THIS 
AREA.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 3052 9831 3069 9804 3102 9791 3102 9846

$$
1 follow-up statement
000 
WGUS74 KEWX 300005
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 PM CDT FRI JUL 29 2005

TXC053-300100-
BURNET TX-
700 PM CDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR BURNET
COUNTY...

THE STRONGEST OF THE STORMS HAVE MOVED NORTH INTO LAMPASAS COUNTY.  
HOWEVER...THERE IS STILL THE THREAT OF FLOODED ROADS DUE TO RUNOFF 
FROM THESE STORMS...MAINLY IN NORTHWESTERN BURNET COUNTY. 

RADAR ESTIMATES THAT TWO TO THREE INCHES OF RAIN HAS FALLEN OVER THE 
AREA WEST OF HIGHWAY 281 AND NORTH OF HIGHWAY 29.  MOTORISTS 
TRAVELING IN THIS AREA SHOULD USE EXTRA CAUTION.  IT IS OFTEN 
DIFFICULT TO DETERMINE THE DEPTH OF WATER OVER ROADS...ESPECIALLY AT 
NIGHT.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
WATER COVERED AREAS. A LITTLE OVER A FOOT OF WATER CAN CARRY AWAY 
MOST CARS AND TRUCKS. TURN AROUND DONT DROWN.

LAT...LON 3052 9831 3069 9804 3102 9791 3102 9846

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:32 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 29, 3:32 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 PM CDT FRI JUL 29 2005

.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A WEAK BOUNDARY OVER
THE NORTHEASTERN QUARTER OF THE AREA...IN LINE WITH EARLIER
PREDICTIONS FROM THE NAM AND 4.5KM EXPERIMENTAL WRF NMM. EXPECT
THIS CONVECTION TO PROPAGATE SSWRD OVER THE NEXT SIX HOURS...THEN
DISSIPATE WITH THE LOSS OF DIURNAL HEATING AROUND MIDNIGHT. THE
LOW LEVEL JET MAY KEEP SOME STORMS GOING ACROSS THE HILL COUNTRY
AND RIO GRANDE PLAINS OVERNIGHT.

AFTER TONIGHT...THE MAIN FORECAST ISSUES ARE TEMPS SAT-TUE...THEN
POPS WED-FRI. THE 12Z NCEP MODELS ARE IN FAIR AGREEMENT. THE ETA
SEEMS TOO WET ON SAT/SUN...SO WILL STICK NEAR A GFS SOLUTION. THE
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT...BUT WILL BLEND TO GET
THE AVERAGE POSITION OF FEATURES MENTIONED NEXT.

THE UPPER LEVEL RIDGE WILL BUILD OVER TX THROUGH LATE SAT...THEN
BEGIN TO WEAKEN AND RETROGRESS OVER THE NEXT WEEK. THIS WILL ALLOW A
SHORT WAVE TROUGH IN THE NORTHERN JET STREAM TO PHASE UP WITH AN
EASTERLY WAVE TO DEVELOP A WEAKNESS IN THE SUB-TROPICS CENTERED OVER
EAST TEXAS. THE AXIS SEEMS TO LINE UP WITH THE CURVATURE OF THE
COAST...SUGGESTING THE DAILY SEA-BREEZE CIRCULATION MAY HELP
DEVELOP THE TROUGH AXIS. ALL THAT SAID...THE LOCATION OF THE
TROUGH AXIS WILL BE THE DEMARCATION BETWEEN ISOLATED CONVECTION TO THE
WEST...AND GOOD CHANCES FOR CONVECTION TO THE EAST. WILL GO NEAR
THE GFS LOCATION FOR NOW...RESULTING IN LOW CHANCE POPS FOR THE
EASTERN COUNTIES THU-FRI.

OTHERWISE...TEMPS WILL REACH SLIGHTLY ABOVE NORMAL HIGHS...AND
SLIGHTLY BELOW NORMAL LOWS...TONIGHT THROUGH SUN...THEN TREND BACK
TO NEAR NORMAL AS MOIST GULF AIR RETURNS MON-TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              93  74  98  71 /  70  70  10   0
AUSTIN BERGSTROM INTL AIRPORT  92  71  97  68 /  70  70  10   0
DEL RIO INTL AIRPORT           93  75  95  75 /  20  20  20  20
SAN ANTONIO INTL AIRPORT       93  75  96  73 /  40  40  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/13
Hazardous weather outlook, Jul 29, 2:08 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
208 PM CDT FRI JUL 29 2005

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
208 PM CDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE EASTERN HALF OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND EVENING.
THE STRONGER STORMS WITH PRODUCE DANGEROUS LIGHTNING...WIND GUSTS OF
30 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 29, 1:27 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
127 PM CDT FRI JUL 29 2005

TXZ192-292000-
TRAVIS-
127 PM CDT FRI JUL 29 2005

...STRONG THUNDERSTORMS OVER TRAVIS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
PRODUCING HEAVY RAINFALL LOCATED OVER TRAVIS COUNTY INCLUDING THE
CITY OF AUSTIN. THESE STORMS ARE MOVING SLOWLY SOUTHEAST AND WILL
IMPACT AUSTIN THROUGH 3 PM. DANGEROUS LIGHTNING WILL ALSO ACCOMPANY
THESE STORMS.

EXCESSIVE RUNOFF FROM THESE STORMS MAY CAUSE BRIEF FLOODING OF LOW
WATER CROSSINGS AND HIGHWAY UNDERPASSES.

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.